Severe Pharyngo‐Laryngeal Mucositis During Radiotherapy in a Patient Receiving Colchicine: A Case Report

Read full text
Authors: R. Vigna Taglianti, Luca Gianello, Lavinia Spinelli, Stefania Martini, S. D. Solla, Francesco Olivero, Paola Critelli, Anna Maria Merlotti
Cited by: 1
References: 6

Abstract

Colchicine is a long-established anti-inflammatory and antimitotic drug that is widely prescribed for acute gout and other inflammatory conditions. Its mechanism of action involves the inhibition of microtubule polymerization, leading to cell cycle arrest in the G2/M phase, the most radiosensitive phase of the cell cycle. A 76-year-old man underwent definitive radiotherapy alone for early stage HPV-related squamous cell carcinoma of the left piriform sinus. Colchicine was prescribed for acute gout flare during radiotherapy. Shortly thereafter, the patient developed severe and unexpectedly pronounced pharyngo-laryngeal mucosal toxicity, disproportionate to what would normally be anticipated with radiotherapy alone in this clinical setting. The clinical course was characterized by near-complete dysphagia, significant weight loss, and the need for total parenteral feeding. After the completion of radiotherapy, gradual clinical improvement was observed, with recovery of swallowing function. This case suggests a potential interaction between colchicine and radiotherapy that may exacerbate normal tissue toxicity beyond the expected levels, highlighting the importance of clinical awareness when these treatments are used concomitantly.

Fields of Study & Subjects

Oral health in cancer treatment Gout Hyperuricemia Uric Acid Head and Neck Cancer Studies

Publication details

Journal / source
Clinical Case Reports
Publisher
Wiley
Volume
14
Issue
4
Pages
e72445–e72445
Publication date
1 April 2026
Language
EN